Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Burlington, VT

June 29, 2004Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 29, 2004, 8:06 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 8:06 PM EDT (00:06 UTC)
Expired
Jun 29, 2004, 8:45 PM EDT
In force
39 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 108 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS51 KBTV 300006
SVRBTV
NYC033-089-300045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
805 PM EDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHERN NEW YORK
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK


* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
  TROUT RIVER TO 7 MILES NORTHWEST OF WEST BANGOR TO 2 MILES WEST OF
  NORWOOD...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WEST BANGOR...POTSDAM...LAWRENCEVILLE AROUND 810 PM EDT
  NEAR MALONE...HOPKINTON...DICKINSON...CONSTABLE AROUND 820 PM EDT
  NEAR ST. REGIS FALLS...CHASM FALLS AROUND 840 PM EDT

LAT...LON 4530 7427 4488 7459 4473 7521 4449 7460
      4464 7398 4497 7404

$$

SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:45 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 4:45 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
445 PM EDT TUE JUN 29 2004

.SHORT TERM (TODAY THRU FRIDAY NIGHT)...
AXIS OF SHRTWV TROF HAS MOVED EAST OF FA...WITH WK SFC FRONT
LAGGING A BIT BEHIND. HOWEVER...ALL PCPN WAS DIRECTLY ASSOCD WITH
THE SHRTWV...AND HAS EXITED FA. SKIES HAVE ALREADY BECOME MOSTLY
CLR ACRS MUCH OF FA.

DURING TODAY...DRIER AIR CONTINUES TO ADVECT INTO FA WHICH WILL
RESULT IN MSTLY SUNNY SKIES. JUST SOME SC/CU DVLPMNT LATER
AM/PM...MAINLY OVR HIR TRRN. H8 TEMPS OF AROUND +10 SUPPORT MAX
TEMPS IN 70S.

DRY WX EXPECTED TO CONTINUE TONITE WITH GENERALLY CLR SKIES MUCH OF
NIGHT. HIGH MOVES EAST OF FA ALLOWING FOR LLVL FLOW TO BECOME MORE
SOUTHERLY. FRONT DROPPING SOUTH OF FA THIS AM RETURNS NORTH AS
WRMFNT LATER TONITE.

DURING THURS...STRONG SHRTWV APRCHS FROM NORTH OF GRTLKS. ATMOS
EXPECTED TO BECOME MODERATLY UNSTABLE IN ADVANCE OF THIS FEATURE AS
SFC TDS CLIMB TO AROUND 60F WITH MAX TEMPS EXPECTED TO BE IN THE
LOWEER 80S. THIS WOULD SUPPORT CAPES IN 1000-2000 J/KG RANGE AND
LIS OF -1 TO -4. SUFFICIENT SHEAR AS WELL WITH MID LEVEL WESTERLY
FLOW OF 35-45 KTS...WITH HIGHEST VALUES NRN PTN OF FA. COMBINATION
OF DYNAMICS...INSTABILITY AND SHEAR MAY LEAD TO DVLPMNT OF
ORGANIZED CONVECTION WITH HIGH WNDS BEING MAIN THREAT. LIMITED
FACTOR COULD BE THE INSTABILITY...IF THERE IS MORE CLDNSS THAN
EXPECTED WITH WRMFNT AND PREFRONTAL TROF.

HIGH PRESSURE BLDS EAST FROM GRTLKS FRI INTO FRI NITE. EXPECT PRTLY
SUNNY SKIES FRI AS COOL POOL ALOFT RESULTS IN SC/CU DVLPMNT.
&&

.LONG TERM (SATURDAY-TUESDAY)...
NO CHANGES MADE TO EXTENDED PORTION OF FORECAST. HIGH PRESSURE RMNS
OVER FA ON SATURDAY. DETERIORATING CONDITIONS LATER IN HOLIDAY
WEEKEND AS UPPER LEVEL TROF AND ASSOCD SFC LOW APRCH FROM GRTKS/OH
VLY BRINGING INCREASED CHANCES FOR SHRA/TSRA LATER SUN INTO MONDAY.
&&

.AVIATION...
WDLY SCT IFR/MVFR VIS/CEILINGS IN BR/FG ACROSS FAVORED MTN LOCALES
THROUGH 12Z...OTHERWISE VFR CONDS EXPECTED THROUGHOUT COURSE OF
NEXT 24 HRS WITH ONLY SCT CUMULUS BASES BTWN 4-6K FT THIS AFTERNOON
UNDER LIGHT WESTERLY FLOW.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

RJS/JMG
Hazardous weather outlook, Jun 29, 5:10 AM EDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
510 AM EDT TUE JUN 29 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-300909-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
510 AM EDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

THERE IS A CHANCE OF THUNDERSTORMS LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 29, 7:33 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
733 PM EDT TUE JUN 29 2004

NYZ026-027-029-030-087-300035-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
733 PM EDT TUE JUN 29 2004

...A LINE OF THUNDERSTORMS WITH LIGHTNING AND STRONG GUSTY
WINDS WILL BE MOVING THROUGH THE SAINT LAWRENCE RIVER VALLEY AND
NORTHWEST ADIRONDACKS THROUGH 830 PM...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 20 MILES NORTH OF ST. REGIS THROUGH MASSENA TO 9
MILES WEST OF WADDINGTON...MOVING SOUTHEAST AT 30 MPH. THESE STORMS
HAVE ALREADY PRODUCED HEAVY RAIN AND STRONG WIND GUSTS TO 30 MPH
AT MASSENA.

THUNDERSTORMS WILL BE NEAR SOUTH BOMBAY...RAYMONDVILLE BY 750 PM...
NEAR WESTVILLE CENTER...NORWOOD BY 800 PM...NEAR WHIPPLEVILLE...WEST
STOCKHOLM BY 810 PM...NEAR PARISHVILLE...NICHOLVILLE BY 820 PM...NEAR
OWLS HEAD AND ST. REGIS FALLS BY 830 PM.

AGAIN...THESE STORMS WILL HAVE DANGEROUS LIGHTNING...BRIEF HEAVY
RAIN AND STRONG WIND GUSTS UP TO 40 MPH POSSIBLE.

WHITTIER

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.